Dr. Keith Roach

DEAR DR. ROACH: I’ve been taking calcium supplements for many years to assist in strengthening my bones. I’m 74, weigh less than 95 pounds and stand 5 feet tall. I’m on the verge of osteoporosis, and have been getting Evenity injections for almost a year. Now I’m hearing that calcium supplements may have no value. What’s the truth? — H.
ANSWER: Before I answer your question about calcium, I want to question why you are on medication therapy without having a diagnosis of osteoporosis. All osteoporosis medications — all medications, for that matter — have the potential for adverse effects. They should be used only when they clearly have more potential for benefit than potential for harm. Too many people have serious side effects from osteoporosis medications when it wasn’t clear that the medication should have been prescribed in the first place.
In your case, it may be that despite not having osteoporosis confirmed by a bone mineral density test, you nonetheless had a high fracture risk due to other medical conditions. Being 95 pounds can be a risk factor in itself.
I’ve never discussed romosozumab (Evenity), which was approved in 2019 by the Food and Drug Administration after trials showed that it reduced fractures compared with placebo or alendronate (Fosamax). It works by increasing bone formation, but it also reduces bone resorption, so it greatly increases bone density. It is given by injection monthly or every three months. In one trial, women getting romosozumab had an increased risk of heart attacks and strokes, and until this possible risk is further evaluated, many doctors are reserving this treatment for women who have not done well or are not good candidates for other treatments.
Although many small trials have shown that calcium supplements alone increase bone density, there has been only inconsistent evidence that calcium supplementation, by itself, reduces fractures. The less calcium a person normally takes in, the more important it is to increase their consumption. In general, I recommend dietary calcium rather than supplements because of the risk of kidney stones from supplements (dietary calcium actually reduces kidney stone risk), and because there is controversy due to conflicting studies about whether calcium supplements increase heart disease risk. However, a theoretical risk of heart disease won’t stop me from recommending calcium supplements from a person who just can’t get enough from diet.
In the case of men and women taking medication, such as Fosamax or Evenity, for osteoporosis, adequate calcium intake is recommended, since the bone needs extra calcium to get stronger. All trials that showed effectiveness of the medication were done ensuring adequate intake of calcium and vitamin D.
DEAR DR. ROACH: Sixty-seven years ago, I developed extreme back pain after the delivery of my second child. The X-ray technician said I was born with an extra joint on the end of my spine. Now it feels like it just slipped out again, and I don’t think the doctors believe me. What type of doctor would have knowledge of this condition? — J.E.L.
ANSWER: My best guess is that you are one of the 10% or so of people born with a sixth lumbar vertebra. In most cases, a person is never aware of this and it causes no problems, but can become an issue in some cases of spinal trauma.
An orthopedic surgeon, rheumatologist or physiatrist will have knowledge of this condition and could evaluate you, probably with an X-ray. Some people will benefit from an injection into the joint between the vertebrae, but no one can say for sure whether that would help you without a full evaluation.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: